Oct 19, 2005
Tested +ve in feb 05 here are the readings 27 feb:cd 480 vl 73000 29 aug:cd 283 vl 5996 06 oct cd 183 vl 14200 Gained 5kg since feb, still healthy had several episodes of sore throat, flu like symptoms, genital herpes after each menstruation but not this month, headache sometimes, very dry skin and scalp, painful eyes discharging pus. My doctor suggest i start Rx,prescribed 3TC,D4Tand NVP. Should i start Rx if yes is this the right combination and what will be the expected side effects.28yrs female in SA, THANX
Response from Dr. Young
Thanks for your post.
You appear to have a pretty quick decline in your CD4 cell counts and some symptoms that suggeset a decrease in your immune function. If you were my patient, I'd probably repeat a CD4 count, just to be sure; if it returns at less than 200, then I'd agree that it's time to start on treatment for HIV.
The combination of d4T + 3TC + nevirapine is a widely prescribed regimen in RSA- in general is quite well tolerated. In our country (US) where we have the benefit of a considerably larger formulary of treatment options, this once-popular regimen is prescribed less frequently and is not a "preferred" regimen in treatment guidelines. This is principally because of the increased risk of body fat loss that is associated with the long-term use of d4T. The use of nevirapine is cautioned in women with CD4 cell counts greater than 250, because of an increase in the risk of liver toxicity.
These issues notwithstanding, if the regimen typically works very well in controlling the virus and restoring immune system health. I'd be sure to discuss all of your treatment options with your doctor. It's always best to try to tailor treatment to your particular medical situation, in order to optimize the likelihood of success and minimize the risk of side effects.
Good luck, let us know how things turn out for you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.